Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 100, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2021, 5:21 PM CDT for Brown County, Edmunds County, South Dakota. It was in force for 39 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2021, 5:21 PM CDT (22:21 UTC)
- Expired
- Aug 22, 2021, 6:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, SD, Edmunds County, SD
The radar
The Aberdeen radar (KABR), 27 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:29 PM CDT | TSTM WND GST 75 | 1 N Mina, SD | |
| Aug 22, 5:30 PM CDT | TSTM WND GST 87 | 5 Ssw Richmond Lake Rec, SD | TIME ESTIMATED BASED ON RADAR. |
| Aug 22, 5:32 PM CDT | HAIL 1 | 4 E Cravens Corner, SD | |
| Aug 22, 5:33 PM CDT | TSTM WND GST 80 | 5 S Richmond Lake Rec A, SD | |
| Aug 22, 5:34 PM CDT | TSTM WND GST 90 | 5 S Richmond Lake Rec A, SD | TIME ESTIMATED BASED ON RADAR. BROWN COUNTY LANDFILL SHOP #2. |
| Aug 22, 5:38 PM CDT | HAIL 1 | Richmond Lake Rec Area, SD | |
| Aug 22, 5:45 PM CDT | TSTM WND DMG | Richmond Lake Rec Area, SD | LEANING POWER POLLS, LARGE BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WUUS53 KABR 222221
SVRABR
SDC013-045-222300-
/O.NEW.KABR.SV.W.0100.210822T2221Z-210822T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
521 PM CDT Sun Aug 22 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Eastern Edmunds County in north central South Dakota...
West central Brown County in northeastern South Dakota...
* Until 600 PM CDT.
* At 521 PM CDT, a severe thunderstorm was located over Cravens
Corner, or near Ipswich, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Cravens Corner around 525 PM CDT.
Mina around 535 PM CDT.
Mina Lake Rec Area around 540 PM CDT.
Other locations in the path of this severe thunderstorm include
Richmond Lake Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4570 9856 4555 9843 4542 9860 4531 9907
4542 9916 4560 9879 4559 9873 4562 9873
TIME...MOT...LOC 2221Z 240DEG 31KT 4543 9897
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lueck2 follow-up statements
504
WWUS53 KABR 222229
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
529 PM CDT Sun Aug 22 2021
SDC013-045-222300-
/O.CON.KABR.SV.W.0100.000000T0000Z-210822T2300Z/
Edmunds SD-Brown SD-
529 PM CDT Sun Aug 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN EDMUNDS AND WEST CENTRAL BROWN COUNTIES...
At 529 PM CDT, a severe thunderstorm was located near Mina Lake Rec
Area, or 11 miles east of Ipswich, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Richmond Lake Rec Area around 540 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4570 9856 4555 9843 4542 9860 4532 9902
4544 9912 4560 9879 4559 9873 4562 9873
TIME...MOT...LOC 2229Z 239DEG 34KT 4550 9881
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Lueck031
WWUS53 KABR 222245
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
545 PM CDT Sun Aug 22 2021
SDC045-222254-
/O.CAN.KABR.SV.W.0100.000000T0000Z-210822T2300Z/
Edmunds SD-
545 PM CDT Sun Aug 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EDMUNDS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.
LAT...LON 4555 9843 4542 9860 4540 9870 4561 9871
4568 9855
TIME...MOT...LOC 2244Z 240DEG 31KT 4557 9864
$$
SDC013-222300-
/O.CON.KABR.SV.W.0100.000000T0000Z-210822T2300Z/
Brown SD-
545 PM CDT Sun Aug 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WEST CENTRAL BROWN COUNTY...
At 544 PM CDT, a severe thunderstorm was located over Richmond Lake
Rec Area, or 11 miles northwest of Aberdeen, moving northeast at 35
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of west
central Brown County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4555 9843 4542 9860 4540 9870 4561 9871
4568 9855
TIME...MOT...LOC 2244Z 240DEG 31KT 4557 9864
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:03 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 22, 3:03 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 303 PM CDT Sun Aug 22 2021 .SHORT TERM...(This Evening through Monday Night) Issued at 303 PM CDT Sun Aug 22 2021 One area of convection was leaving the eastern part of the region this afternoon with the next area yet to develop in central sd. Dryline/surface trough in central sd will be the focus of scattered thunderstorm development yet this afternoon. Satellite was beginning to the show towering cu along this dryline. A narrow ribbon of higher moisture and subsequent better instability was forming in advance of this dry line as it moves east. The surface and ll winds were strong this afternoon with good deep layer shear of over 50 knots. With cooling aloft and mid level lapse rates of up to 8C, scattered thunderstorms are expected to develop and move east across the cwa into the late evening. Some severe storms are expected with large hail and damaging winds. With lower lcls in the slightly cooler air along with good 0-1km winds, a tornado will be possible. Otherwise, this will move quickly east by midnight with clear skies and winds going light tonight. With the light winds, clearing skies, and recent and expected rainfall, patchy to areas of fog are expected to form across the eastern cwa. On Monday, the winds will turn southeast and increase through the day as the next short wave trough comes in from the west. Good waa in advance of this trough will bring back chances of showers and storms to the region Monday night. Monday will be mostly sunny with highs ranging from the mid 80s northeast cwa to the mid 90s southwest. .LONG TERM...(Tuesday through Sunday) Issued at 303 PM CDT Sun Aug 22 2021 Tuesday will likely start off with some leftover pcpn in portions of our eastern zones as a sfc low and upper s/w energy move eastward exiting the forecast area. Weak ridging aloft and sfc high pressure briefly build in late Tuesday into Wednesday. Temperatures are expected to be above normal to start off the period on Tuesday with daytime readings in the 80s to low 90s. We look to cool off behind a departing front on Wednesday with temps closer to average if not just shy of late August norms. The remainder of the forecast that takes us through the end of the upcoming weekend remains relatively unchanged from previous forecast packages. The weather pattern will remain a fairly active one with rounds of pcpn chances sprinkled throughout each day. Successive s/w's of energy aloft in the southwest oriented flow pattern combined with sfc frontal boundaries and/or fropas will lead to maintaining PoPs Thursday through Sunday. Though it remains to be clear this far out if any of these chances will bring any meaningful rainfall to most areas of the CWA. Temperature trends through the end of the week will have readings holding close to if not just a bit below normal for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1254 PM CDT Sun Aug 22 2021 Terminals KABR,KATY,KPIR,KMBG Showers and storms are expected to affect the ABR and ATY airports at or in the vicinity early this afternoon before more showers and storms develop later this afternoon and evening. This second round of showers/storms could again affect ABR and ATY as the responsible upper level lift and surface trough moves/pushes east. Otherwise, gusty winds from the south southwest at 15 to 30 knots will become west northwest into the early evening and then become light tonight. With the recent rainfall, light winds, and clear skies tonight expect some MVFR fog to form at both ABR and ATY with possible lower IFR vsbys at times. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...Vipond AVIATION...Mohr
Hazardous weather outlook, Aug 22, 3:37 AM CDT, 13 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 337 AM CDT Sun Aug 22 2021 MNZ039-046-SDZ004>011-016>023-037-051-230845- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Hand-Buffalo- 337 AM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region today. Some of these may be strong to severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033>036-045-048-230845- Corson-Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman- 337 AM CDT Sun Aug 22 2021 /237 AM MDT Sun Aug 22 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region today. Some of these may be strong to severe. As winds increase, areas that do not receive wetting rains in the thunderstorms will see fire danger rise to very high this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 2:15 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
215 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL 5 W WAUBAY 45.34N 97.41W
08/22/2021 E0.75 INCH DAY SD PUBLIC
REPORT FROM MPING.
&&
RVSpecial weather statement, Aug 22, 3:40 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Aberdeen SD 340 PM CDT Sun Aug 22 2021 SDZ023-222100- Deuel SD- 340 PM CDT Sun Aug 22 2021 ...A strong thunderstorm will impact portions of southeastern Deuel County through 400 PM CDT... At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over Brandt, or near Clear Lake, moving northeast at 50 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Lake Cochrane Rec Area around 350 PM CDT. Gary around 355 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for northeastern South Dakota. && LAT...LON 4460 9663 4467 9677 4485 9645 4456 9645 TIME...MOT...LOC 2039Z 231DEG 43KT 4468 9663 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Lueck
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:02 AM CDT | Special Weather Statement | ABR | Jones | 43 min |
| Aug 22, 3:40 PM CDT | Special Weather Statement | ABR | Deuel | 20 min |
| Aug 22, 4:19 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 41 min |
| Aug 22, 4:33 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 42 min |
| Aug 22, 5:03 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 13 min |
| Aug 22, 5:25 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 37 min |
| Aug 22, 5:40 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 50 min |
| Aug 22, 5:50 PM CDT | Special Weather Statement | ABR | Edmunds | 25 min |
| Aug 22, 6:11 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 49 min |
| Aug 22, 6:14 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 46 min |
| Aug 22, 6:27 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 48 min |
| Aug 22, 6:54 PM CDT | Tornado Warning | ABR | Spink | 15 min |
| Aug 22, 6:57 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 24 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.